Kentucky, 2011

Hail and Damaging Winds in Kentucky, June 9, 2011

June 9, 2011 · NWS JKL · 15 events in 9 counties and zones

Several rounds of severe thunderstorms produce tree damage and large hail across portions of eastern KY during the afternoon and evening hours of June 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Several rounds of severe thunderstorms produce tree damage and large hail across portions of eastern KY during the afternoon and evening hours of June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 9, 11:06 AM EST, 59 minutes earlier.

Area forecast discussion, Jun 9, 11:06 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1206 PM EDT THU JUN 9 2011

.SHORT TERM.../TODAY/

OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION WELL TO OUR NORTH HAS
PROGRESSED SOUTHWARD HALF WAY THROUGH THE FORECAST AREA THIS
MORNING. THINK THAT THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON
WILL BE NEAR AND SOUTH OF THIS BOUNDARY. EVEN SO...DO NOT THINK
COVERAGE WILL WARRANT POPS MORE THAN 20 PERCENT AT THIS POINT. HAVE
LOWERED POPS IN OUR NORTHERN COUNTIES TO 20 PERCENT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY NIGHT/

THE UPPER LEVEL RIDGE WHICH HAS DOMINATED OUR WEATHER PATTERN SINCE
LATE LAST MONTH WILL GRADUALLY GET SUPPRESSED TO THE SOUTH OVER THE
NEXT 48 HOURS. ANY CHANGE TO OUR SENSIBLE WEATHER WILL BE NEGLIGIBLE
THOUGH THROUGH FRIDAY NIGHT.

THE ISOLATED THUNDERSTORMS WHICH HAVE MANAGED TO POP THE LAST TWO
DAYS DESPITE THE RIDGE BEING OVERHEAD...SHOULD BECOME A BIT MORE
NUMEROUS TODAY AND FRIDAY AS OUR AIR MASS MOISTENS SLIGHTLY WHILE A
WEAK COLD FRONT EASES SOUTHWARD TO NEAR THE OHIO RIVER. STILL...WITH
NO EASILY DISCERNIBLE DISTURBANCES APPARENT IN THE DEVELOPING
WESTERLY FLOW ALOFT...WILL KEEP POPS LOW WITH A DIURNAL TREND BOTH
DAYS. WITH PROGS INDICATING MODERATE INSTABILITY...A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF I-64
WHERE SPC HAS HIGHLIGHTED WITH A SLIGHT RISK AREA.

500 MB HEIGHTS WILL BE LOWERING THROUGH TIME BUT TEMPERATURES WILL
CONTINUE TO THREATEN RECORDS BY TOPPING 90 FOR MOST LOCATIONS TODAY
AND AGAIN ON FRIDAY. WITH DEW POINTS REMAINING IN THE UPPER 60S TO
LOW 70S...THE HEAT INDEX WILL CLIMB INTO THE MID 90S. THE MUGGY LOW
LEVEL AIR MASS WILL ALSO KEEP OVERNIGHT LOWS VERY MILD...GENERALLY
AROUND 70 BOTH NIGHTS.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/

CHANGES TO THE LONG TERM PORTION OF THE FORECAST WERE MINIMAL WITH
FAIRLY STABLE MODEL SOLUTIONS THROUGH THE WEEKEND...AND THEN A FAIR
AMOUNT OF PATTERN UNCERTAINTY EARLY NEXT WEEK. A WEAK COLD FRONT
WILL BE WORKING INTO THE AREA ON SATURDAY...AND EXPECT SCATTERED
THUNDERSTORMS WITH THIS AS IT SETTLES JUST TO OUR SOUTH BY SUNDAY
EVENING. LATEST PROGS HAVE SPED THIS FRONTAL PASSAGE UP A BIT WITH
NORTHERLY SURFACE WINDS EVIDENT OVER EAST KENTUCKY BY SATURDAY
NIGHT. THUS...WE REDUCED POPS A TOUCH ON SUNDAY. MODELS THEN BEGIN
TO BECOME UNSTABLE WITH THEIR DEPICTION OF THIS FRONT...VARYING FROM
RUN TO RUN WITH WHETHER OR NOT IT WILL WORK BACK NORTHWARD SLOWLY OR
REMAIN JUST TO OUR SOUTH. SO...WILL MAINTAIN THE INHERITED LOW
CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

TEMPERATURES WILL FALL FROM NEAR 90 ON SATURDAY BACK DOWN INTO THE
80S FOR THE REMAINDER OF THE PERIOD. WE SHOULD ALSO ENJOY A
REDUCTION IN DEW POINTS BEHIND THE WEEKEND FRONTAL PASSAGE...BUT THE
EXTENT AND DURATION OF THE DRYING INTO EARLY NEXT WEEK REMAINS
QUESTIONABLE.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST
INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG
ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH
LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS
EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE/HAL
LONG TERM....ABE
AVIATION...HAL
Hazardous weather outlook, Jun 9, 11:21 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1221 PM EDT THU JUN 9 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1221 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING.
A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL.

LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING.

ABE/HAL

The radar

The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 9, 12:05 PM EST to 12:10 PM EST
Where
Clay County, 4 mi NW of Laurel Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
37.291, -83.781

More than two dozen trees were blown down by thunderstorm wind gusts along and just off of Crane Creek Rd.

Thunderstorm Wind, Clay

When
June 9, 12:25 PM EST to 12:30 PM EST
Where
Clay County, Oneida
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.270, -83.630

A tree was blown down in Oneida.

Thunderstorm Wind, Wayne

When
June 9, 2:07 PM EST to 2:12 PM EST
Where
Wayne County, Parmleysville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.680, -84.750

Trees were blown down in Parmleysville.

Thunderstorm Wind, Bell

When
June 9, 2:15 PM EST to 2:20 PM EST
Where
Bell County, Middlesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.600, -83.720

A tree and large tree limbs were blown down by thunderstorm wind gusts in Middlesboro.

Thunderstorm Wind, Pike

When
June 9, 3:39 PM EST to 3:45 PM EST
Where
Pike County, Pikeville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.480, -82.520

An estimated wind gust of 65 mph occurred in Pikeville.

Hail, Pike

When
June 9, 3:40 PM EST to 3:45 PM EST
Where
Pike County, Shelbiana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.430, -82.500

Thunderstorm Wind, Pike

When
June 9, 3:43 PM EST to 3:48 PM EST
Where
Pike County, 0.55 mi S of Road Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.342, -82.400

Trees and power lines were reported down near Draffin and Millard.

Hail, Jackson

When
June 9, 3:55 PM EST to 4:00 PM EST
Where
Jackson County, 4 mi NE of Mc Kee
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.471, -83.948

Hail, Jackson

When
June 9, 4:00 PM EST to 4:05 PM EST
Where
Jackson County, Turkey Foot
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.470, -83.930

Hail, Johnson

When
June 9, 4:20 PM EST to 4:25 PM EST
Where
Johnson County, Keaton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.980, -82.970

Thunderstorm Wind, Breathitt

When
June 9, 4:30 PM EST to 4:40 PM EST
Where
Breathitt County, 1 mi E of Quicksand
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.530, -83.332

A tree was blown down on Hwy 1098 between mile markers 1 and 2 at South Fork.

Thunderstorm Wind, Breathitt

When
June 9, 4:40 PM EST to 4:45 PM EST
Where
Breathitt County, Keck
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.600, -83.370

Six to seven trees were blown down on Hwy 1812 between mile markers 6 and 7 in Keck.

Hail, Johnson

When
June 9, 5:14 PM EST to 5:20 PM EST
Where
Johnson County, Oil Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -82.930

Hail, Fleming

When
June 9, 7:50 PM EST to 7:55 PM EST
Where
Fleming County, Sherburne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.280, -83.780

Hail, Bath

When
June 9, 7:55 PM EST to 8:00 PM EST
Where
Bath County, Pebble
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.270, -83.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316777, 316778, 316779, 316781, 316807, 316786, 316782, 316787, 316789, 316790, 316800, 316793, 316796, 316802, 316804.